EPA Integrated Risk Information System - Silver
Lots of great background information. As you read, notice that Argyria was evident only after GRAMS of liquid containing silver compounds were ingested/injected and only after prolonged periods of deposition.
There are only a few few stories about your skin turning blue (or silver) from using colloidal silver. The most widely discussed testimony
related to argyia is that of Rosmary Jacob who spoke before the FDA Center for Drug Evaluation and Research, Pharmacy Compounding Advisory Committee, on May 9, 1999. It should be pointed out that in her testimony she is describing the use of a compound that contains silver. Argyria is typically caused by compounds that are molecularly bound to silver (usually protein compounds). She was not describing colloidal silver that is produces silver ions/colloids in steam distilled water produced through the process of electrolysis
Flash! Apparently, Stan Jones in Montana is also showing signs of argyria. See the story.
Keith L. Egli, in his article, Argyria: Consequences of using an antiquated medication, American Academy of Physician Assistants, May 2000, states that "The exact composition of the drops used by this patient (Rosemary Jacobs) is unknown.
Both Strong Silver Protein and Mild Silver Protein Solutions, however, were
recognized in the National Formulary before 1961. Directions for
the use of both preparations read: "Antiseptic for application to mucous membranes.
If for nose, hold head well back and instill 2 or 3 drops every 3 or 4 hours."
In addition, this cautionary note was included: "Prolonged or continued use
may result in permanent discoloration of the skin and mucous membranes."
More information on Argyria:
- Silverland Colloidal Silver [package label]. Las Vegas, Nev: Longevity Formulations International, Ltd.
- Fung MC, Bowen DL. Silver products for medical indications: Risk-benefit assessment. J Toxicol Clin Toxicol 1996;34(1): 119-126.
- Ohbo Y, Fukuzako H, Takeuchi K, Takigawa M. Argyria and convulsive seizures caused by ingestion of silver in a patient with schizophrenia. Psychiatry Clin Neurosci 1996;50(2):89-90.
- Payne CM, Bladin C, Colchester AC, et al. Argyria from excessive use of topical silver sulphadiazine. Lancet 1992;340(8811):126.
- Prescott RJ. Chemical and mineral deposition in the skin. In: Farmer ER, Hood AF, eds. Pathology of the Skin. Norwalk, Conn: Appleton & Lange; 1990:506-510.
- Shelley WB, Shelley ED, Burmeister V. Argyria: The intradermal "photograph," a manifestation of passive photosensitivity. J Am Acad Dermatol 1987;16(1 pt 2):211-217.
- van den Nieuwenhuijsen IJ, Calarne JJ, Bruynzeel DP. Localized argyria caused by silver earrings. Dermatologica 1988;177(3): 189-191.
- Morton CA, Fallowfield M, Kemmett D. Localized argyria caused by silver earrings. Br J Dermatol 1996;135(3):484-485.
- Rusch-Behrend GD, Gutmann JL. Management of diffuse tissue argyria subsequent to endodontic therapy: Report of a case. Quintessence Int 1995;26(8):553-557.
- Karakashian GV, Burnett JW. Environment versus man II: Argyria. Cutis 1989;43(3):209.
- Yakowitz ML. Labeling regulations. In: Martin EW, Cook EF, Leuallen EE, et al, eds. Remington's Practice of Pharmacy. 12th ed. Easton, Pa: Mack Publishing; 1961:1725.
- Greene RM, Su WP. Argyria. Am Fam Physician 1987;36(6):151-154.
- Capoen SC, Boullie MC, Mallet E. Argyria in the child [in French]. Arch Fr Pediatr 1989;46(1):49-50.
- Tanner LS, Gross DJ. Generalized argyria. Cutis 1990;45(4):237-239.
- Geyer 0, Rothkoff L, Lazar M. Clearing of corneal argyrosis by YAG laser. Br J Ophthalmol 1989;73(12):1009-1010.
Note: The case below describes a condition caused, once again, by a silver compound, not pure ionic/colloidal silver suspended in water.
[Argyriasis. Report of a case].
[Article in Spanish]
Pardo-Peret P, Sans-Sabrafen J, Boleda Relats M
A case of argyriasis in a 45-year-old woman is reported. When the patient was
34 she took for a period of 25 months a silver-containing pharmacological
product (colloidal silicon with 0.5 percent of silver) in order to treat an
intestinal dyspepsia with diarrheic episodes. A few months after discontinuing
the treatment a cutaneous pigmentation of a greyish-blue color extending over
the whole body, developed. There was also discoloration of the nails, hair, and
of the oral and gingival mucosae. The differential diagnosis with other
conditions that also develop anomalies of cutaneous pigmentation was
established. It is thought that the appearance of the silver poisoning is due
to different factors such as the quantity of silver intake, the individual
sensitivity to the metal, and the greater or lesser period of exposure to
sunlight. The importance of the skin biopsy in order to confirm the diagnosis
is commented on. Typical pathologic findings include the presence of silver
granules in the basal membrane of sudoriparous glands, around the pilosebaceous
follicles, and in the connective tissue. Lastly, the authors insist on the
necessity to avoid the prescription of silver-salt containing drugs as far as
possible, since the cutaneous pigmentation is irreversible.
PMID: 529874, UI: 80119210